News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: low potassium, high renin & aldosterone


 dba3mom - Mon Nov 12, 2007 3:28 pm

I am a 39 yr old female. At age 29 I was diagnosed with High Blood pressure & low potassium (had low potassium for a few yrs b4) Started taking Atenoretic 50 mg - 1 a day for blood pressure and potassium pills. 2-3 years later, I had swelling so they switched me to Atenolol/Chlorthal 50/25 - 1 a day. Each year my potassium has gotten worse. About 5 yrs ago they added Spironolactone 25 mg twice a day to help w/potassium. In the past 6 months my potassium pills have doubled (I now take 12 - 10meq potassium pills a day) we are having difficulty keeping my potassium above the "low" normal. My doctor tested for aldosterone and renin, both of which came back high. She sent me to an Endocrinologist who did a renal artery duplex test which came back normal. All kidney blood test have come back normal & no signs of diabetes. My blood pressure has remained in control all these years and still is (113/68) give or take a few on each. I have high cholesterol -238. Not on meds for this.
I did not take spironlactone for 3 days (kept forgetting to pick up at pharmacy) I had tingling in hands, legs & face along w/ chest pains) Once the medicine was in my system, all symptoms went away.
I am tired ALL the time, I have muscle weakness, get sick when I exercise w/ cramps & diarrhea. I pee every hour or two – periods are irregular & I’m thirsty all the time.
The Endocrinologist sent me back to my doctor. Basically endocrinologist is done w/me & so my doctor has ordered and MRI (next wk) & recommended I see a kidney specialist..can't get in until December.
Family History: Dad has aneurysm on artery leading to kidney. Also has heart disease, high cholesterol, & circulation disease - bergers disease, had lower left leg amputated approx. 30 yrs ago. He had heart attack approx 15 yrs ago, had a balloon approx 10 yrs ago, stints - past couple of yrs and open heart surgery this yr. My grandmother - Dad’s Mom passed away of heart attack 20 yrs ago.

Any advice would be great.
 Dr. Chan Lowe - Wed Nov 28, 2007 10:38 pm

User avatar Hi Dba3mom,

Aldosterone is a hormone in the body that helps increase blood pressure by signalling for increase reabsorption of sodium from the kidneys. The body must maintain electrical neutrality and sodium is positively charged. As a response to the increased sodium, potassium (also positively charged) must decrease.

Seeing the kidney specialist is an excellent idea. The kidney is a huge factor in renin and aldosterone.

Your weakness, etc. may actually be linked to your low potassium levels. Not taking your spironolactone may have resulted in your potassium levels dropping even more causing your new symptoms.

The kidney specialist can help determine why you are having these problems and recommend some treatments to help get this under control.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here